Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Morristown, TN

August 9, 2013Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 9, 2013, 5:46 PM CDT for Bledsoe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2013, 5:46 PM CDT (22:46 UTC)
Expired
Aug 9, 2013, 8:45 PM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:45 PM CDTFLASH FLOODPikeville, TNA SECTION OF HIGHWAY 28 CLOSED DUE TO WATER OVER THE ROAD IN TWO DIFFERENT PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WGUS54 KMRX 092246
FFWMRX
TNC007-100145-
/O.NEW.KMRX.FF.W.0022.130809T2246Z-130810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM CDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF PIKEVILLE...

* UNTIL 845 PM CDT

* AT 539 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM A THUNDERSTORM 6 MILES NORTHEAST OF PIKEVILLE.       
  NUMEROUS ROADS WERE FLOODED IN THIS AREA.

* CREEKS AND STREAMS THAT MAY BE FLOODED INCLUDE COLD SPRING COVE    
  BRANCH...AND MOCCASIN CREEK. OTHER CREEKS AND STREAMS THAT CONNECT 
  TO THE SEQUATCHIE RIVER BETWEEN PIKEVILLE AND MELVINE MAY ALSO BE  
  FLOODED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3572 8528 3575 8528 3578 8525 3578 8504
      3576 8503 3577 8492 3568 8499 3568 8498
      3563 8503 3556 8522 3570 8530

$$
DGS
2 follow-up statements
731 
WGUS74 KMRX 092355
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM CDT FRI AUG 9 2013

TNC007-100145-
/O.CON.KMRX.FF.W.0022.000000T0000Z-130810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLEDSOE TN-
655 PM CDT FRI AUG 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
BLEDSOE COUNTY...

AT 649 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED 
FLOODING BETWEEN PIKEVILLE AND MELVINE. ALTHOUGH HEAVY RAINFALL HAS 
ENDED...SEVERAL ROADS IN THE AREA REMAIN FLOODED AND IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3572 8528 3575 8528 3578 8525 3578 8504
      3576 8503 3577 8492 3568 8499 3568 8498
      3563 8503 3556 8522 3570 8530

$$

DGS
134 
WGUS74 KMRX 100146
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM CDT FRI AUG 9 2013

TNC007-100156-
/O.EXP.KMRX.FF.W.0022.000000T0000Z-130810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLEDSOE TN-
846 PM CDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR BLEDSOE COUNTY...

THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE WARNING HAS BEEN 
ALLOWED TO EXPIRE..

LAT...LON 3572 8528 3575 8528 3578 8525 3578 8504
      3576 8503 3577 8492 3568 8499 3568 8498
      3563 8503 3556 8522 3570 8530

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:01 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 2:01 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI AUG 9 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...A FEW AREAS OF CONVECTION
TRYING TO GET ORGANIZED THIS AFTERNOON...OVER SRN MIDDLE TN INTO NW AL
THE CENTRAL AND NE PARTS OF THE CUMBERLAND PLATEAU...AND OVER SW NC
EAST TO GSP. FIRST AREAS APPEAR TO BE ASSOCIATED WITH AN EARLIER
OUTFLOW BOUNDARY...AND THE LAST AREA MOST LIKELY DUE TO OROGRAPHIC
LIFT OR CONVERGENCE. WHAT EVOLVES FOR THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT IS STILL CHALLENGING...GIVEN THE WEAK
FRONTAL BOUNDARY STILL WELL TO OUR N-NW. LIKELY SHOWERS AND
SCATTERED STORMS STILL LOOKS LIKE A GOOD START...AND QUITE CLOSE TO
OR JUST ABOVE GFS MOS POPS FOR TONIGHT.

AIRMASS HAS BECOME MODERATELY UNSTABLE ACROSS THE FORECAST AREA...
ESPECIALLY WRN AREAS. HIGHLY MOIST AIRMASS AND WETTER THAN NORMAL
GROUNDS FOR EARLY AUGUST SUGGEST A FLOOD CONCERN. HOWEVER...STORM
MOTION IS MUCH FASTER THAN YESTERDAY (ENE AT 20 TO 25 MPH)...AND A
SYNOPTIC FEATURE TO FOCUS CONVERGENCE IS STILL LACKING. NO DEFINITE
UPPER LEVEL SUPPORT OVERNIGHT...SO COVERAGE AND INTENSITY MAY
DIMINISH AFTER 10/06Z. POCKETS OF HEAVY RAINFALL OVER THE PAST 2 TO
3 DAYS HAVE BEEN RANDOM AND VERY LIMITED...SO CONSIDERING ALL OF
THESE FACTORS...OPTED TO NOT ISSUE A FLOOD WATCH FOR NOW. I DID
HIGHLIGHTED LOCALLY HEAVY RAINS TONIGHT AND AGAIN ON SATURDAY.

OTHERWISE...STAYED QUITE CLOSE TO PREVIOUS GRIDS FOR SATURDAY
THROUGH SUNDAY...WITH SLIGHT CHANGES TO LOWER POPS A BIT FOR
SUNDAY. THE FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH SATURDAY...
BUT COULD LIFT NORTH OF THE REGION BY SATURDAY NIGHT OR SUNDAY.
MOS POPS AND MIN TEMPS CLOSELY FOLLOWED...BUT STAYED BELOW THE GFS
MOS FOR MAX TEMPS EACH DAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...UNSETTLED CONDITIONS
WILL PERSIST IN THIS PERIOD OF THE FORECAST AS SHOWERS AND
THUNDERSTORMS CONTINUE TO FORM IN THE MOIST AND UNSTABLE AIRMASS IN
THE WARM SECTOR OUT AHEAD OF A COOL FRONT WHICH EDGES VERY SLOWLY
INTO THE SOUTHERN APPALACHIAN REGION. KEPT LOW THROUGH MEDIUM
CHANCE POPS FOR THE PRECIPITATION EXCEPT ON TUESDAY WHEN A STRONGER
SHORT WAVE TROUGH RIDES OVER THE BOUNDARY ENHANCING THE POSSIBILITY
OF SHOWERS AND THUNDERSTORMS. GRADUALLY TAPERED POPS BACK WEDNESDAY
THROUGH FRIDAY AS THE SYNOPTIC BOUNDARY PUSHES JUST A LITTLE
FURTHER SOUTH OF THE REGION. SLIGHTLY BELOW NORMAL MAX TEMPS WERE
PREFERRED IN THIS SEEMINGLY NEVER ENDING ANOMALOUS PATTERN
FEATURING AN AMPLIFIED EASTERN U.S. UPPER TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  87  71  88  72 /  50  60  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  85  71  87  71 /  60  70  40  40  40
OAK RIDGE, TN                       72  84  70  86  70 /  70  70  40  40  40
TRI CITIES AIRPORT, TN              68  82  66  84  66 /  60  80  40  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 9, 2:11 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT FRI AUG 9 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
311 PM EDT FRI AUG 9 2013 /211 PM CDT FRI AUG 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR
THE REST OF THE AFTERNOON AND AT LEAST EARLY TONIGHT. GIVEN THE
VERY MOIST AND UNSTABLE AIRMASS OVER THE REGION...SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...AS WELL AS LOCALLY
HEAVY RAINS OF 1 INCH PER HOUR OR GREATER.

MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS IS POSSIBLE
OVERNIGHT. MINOR RISES ON CREEKS AND SMALL STREAMS COULD OCCUR
...SO STAY WEATHER ALERT IF YOU LIVE NEAR AREA CREEKS OR STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND AND INTO THE
UPCOMING WORK WEEK. LOCALLY HEAVY RAINS AND A FEW STRONG STORMS
WITH DAMAGING WINDS ARE POSSIBLE EACH DAY...ESPECIALLY SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Aug 9, 4:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      PIKEVILLE               35.61N 85.20W
08/09/2013                   BLEDSOE            TN   911 CALL CENTER

            WATER COVERING PARTS OF THE ROAD ON OLD STATE HIGHWAY 28
            AND BIG SPRING GAP ROAD. CAUTION SIGNS IN PLACE.

&&

JWINTON
Local storm report, Aug 9, 5:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      6 NE PIKEVILLE          35.67N 85.12W
08/09/2013                   BLEDSOE            TN   911 CALL CENTER

            FLOODING ON BIG SPRINGS GAP ROAD, BEAVER HILL, AND COVE
            HILL ROAD. POLICE OFFICER REPORTS A BAD SITUATION. NO
            FURTHER DETAILS AVAILABLE AT THIS TIME.

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:20 PM CDTAreal Flood AdvisoryMRXBledsoe115 min
Aug 9, 3:12 PM CDTFlash Flood WarningMRXRhea, Roane2 hr
Aug 9, 3:44 PM CDTFlash Flood WarningMRXBledsoe2 hr
Aug 9, 4:44 PM CDTAreal Flood AdvisoryMRXBlount, Knox, Loudon, McMinn, Monroe2 hr
Aug 9, 4:50 PM CDTAreal Flood AdvisoryMRXPolk115 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.